Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Indianapolis, IN

July 3, 2019Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 3, 2019, 4:23 PM EDT for Shelby County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 4:23 PM EDT (20:23 UTC)
Expired
Jul 3, 2019, 7:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:02 PM EDTFLASH FLOODShelbyville, INPICTURE OF INTERSECTION FLOODED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KIND 032023
FFWIND
INC145-032315-
/O.NEW.KIND.FF.W.0038.190703T2023Z-190703T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
423 PM EDT Wed Jul 3 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Central Shelby County in central Indiana...

* Until 715 PM EDT.

* At 421 PM EDT, local law enforcement reported water 18 to 24 
  inches deep on some roadways. Up to two inches of rain have 
  already fallen.  

* Some locations that will experience flooding include...
  Shelbyville and Marietta. 

This includes Interstate 74 between mile markers 111 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3942 8588 3951 8591 3968 8564 3967 8563
      3951 8563

$$

MK
1 follow-up statement
801 
WGUS73 KIND 032314
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
714 PM EDT Wed Jul 3 2019

INC145-032324-
/O.EXP.KIND.FF.W.0038.000000T0000Z-190703T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby IN-
714 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR CENTRAL SHELBY COUNTY WILL EXPIRE AT
715 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3942 8588 3951 8591 3968 8564 3967 8563
      3951 8563

$$

MK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:30 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
330 PM EDT Wed Jul 3 2019

The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been updated
below.

.SYNOPSIS...
Issued at 330 PM EDT Wed Jul 3 2019

Upper waves, a moist and unstable atmosphere and weekend front will
combine to trigger off an on thunderstorms through the Holiday
weekend. Meanwhile, next week will be mostly dry as a ridge of high
pressure builds across the Plains.

Temperatures will be near normal through next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 330 PM EDT Wed Jul 3 2019

Upper impulses, outflow boundaries, deep moisture and strong
instability will result in continued convection with lesser coverage
expected late evening and overnight with the loss of solar heating.
A few storms could be severe with damaging winds per the Storm
Prediction Center Day1 Marginal Risk over all of central Indiana.

Slow storm movement and brief heavy downpours could result in
localized flooding.

The heat will be another issue. With temperatures in the lower 90s
and dew point temperatures in the 70s, the Heat Index will approach
100 degrees at times through 6 pm.

&&

.SHORT TERM...(Independence Day through Saturday)
Issued at 330 PM EDT Wed Jul 3 2019

Models in good agreement that upper impulse will move over the area
through the weekend, and a cold front will drop southeast across the
area Friday night and Saturday. The synoptic lift along with small
scale boundaries will interact with a warm, humid and unstable
airmass and result in the continued threat of thunderstorms. The
best chances will be Friday afternoon and Saturday afternoon as the
front enters the equation.

Slow storm movement and downpours in the stronger storms will result
in the threat for localized flooding.

Blend afternoon temperatures in the upper 80s look reasonable and
with dew point temperatures in the lower and middle 70s, the heat
index will be in the 90s during the afternoon hours.

&&

.LONG TERM (Saturday night through Wednesday)...
Issued at 305 PM EDT Wed Jul 3 2019

Ensembles continue to show minimal spread in the 500mb height
fields for the medium and longer term periods. The quasi-zonal
orientation to the heights will begin to relax a little late in
the weekend, then it appears some ridging returns across the
Central CONUS for towards the middle of next week.

Temperatures will generallly return to more seasonal conditions
with highs in the lower to middle 80s late in the weekend through
early next week, then current indications are that with some
ridging returning highs will once again push into the upper 80s to
around 90 by middle of next week.

Precipitation chances will continue to be the typical diurnally
driven development with scattered thunderstorms occasionally
throughout the extended periods. There may be a few periods that
remain dry in the extended, but at this distance guidance does not
provide a clear picture on which period will be dry.

&&

.AVIATION /Discussion for the 031800Z TAFS/...
Issued at 203 PM EDT Wed Jul 3 2019

Light flow at the surface has winds generally from the southwest
around 10kt or less. Thunderstorms have begun to develop and
remain scattered across the area, and may require a change to TAFs
for this evening to include mention of TS. Thunderstorms may
briefly create wind gusts in excess of 20kts. Cloud bases will be
generally around 5KFT with higher clouds around 10-15kft. Later
this evening expect winds to decrease to around 4-6kts and could
result in patchy fog deeloping once the afternoon/evening
thunderstorms dissipate.

For the 4th of July, diurnally driven thunderstorms are expected
again. Main timing will be around 18Z Thur.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....BEACH
AVIATION...BEACH
Hazardous weather outlook, Jul 3, 4:42 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
442 AM EDT Wed Jul 3 2019

INZ021-028>031-035>049-051>057-060>065-067>072-040845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
442 AM EDT Wed Jul 3 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms will be around today into tonight.
Isolated severe storms are possible.

Hazards: Damaging winds, heavy rain and flooding, lightning.

Timing: Thunderstorms are possible any time through tonight. Highest
chances for severe storms will be this afternoon into early evening.

Discussion: Scattered thunderstorms will continue today into tonight.
Very warm and humid conditions will continue, with heat index values
in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times for all or parts
of the area into next week. Very warm and humid conditions will
continue into Friday. Besides lightning any storm may produce
gusty winds and heavy rain.

Discussion: A front along with upper disturbances will bring chances
for thunderstorms into next week.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this afternoon into
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:28 PM EDTFlash Flood WarningINDHenry, Rush3 hr
Jul 3, 4:33 PM EDTSpecial Weather StatementINDBartholomew27 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen33 min
Jul 3, 5:16 PM EDTAreal Flood AdvisoryINDMarion3 hr
Jul 3, 5:23 PM EDTFlash Flood WarningINDClay, Vigo3 hr
Jul 3, 5:30 PM EDTSpecial Weather StatementINDGreene45 min
Jul 3, 5:47 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen28 min
Jul 3, 6:02 PM EDTFlash Flood WarningINDGreene, Monroe, Owen3 hr
Jul 3, 6:18 PM EDTSpecial Weather StatementINDGreene, Knox, Monroe42 min
Jul 3, 7:11 PM EDTFlash Flood WarningINDDaviess, Greene, Knox, Martin, Sullivan3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.